Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 152, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2024, 5:40 PM CDT for 4 counties in Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 25, 2024, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Garfield County, NE, Holt County, NE, Loup County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:55 PM CDT | HAIL 1 | 8 E Rose, NE | hail ranging from marble to quarter size. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 869 J/kg
- Mixed-layer CIN
- -477 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WUUS53 KLBF 252240
SVRLBF
NEC071-089-115-149-252330-
/O.NEW.KLBF.SV.W.0152.240625T2240Z-240625T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
540 PM CDT Tue Jun 25 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Rock County in north central Nebraska...
Northeastern Loup County in north central Nebraska...
Northwestern Garfield County in north central Nebraska...
Southwestern Holt County in north central Nebraska...
* Until 630 PM CDT.
* At 540 PM CDT, a severe thunderstorm was located 14 miles east of
Rose, or 28 miles north of Burwell, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9941 4232 9916 4209 9891 4196 9933
TIME...MOT...LOC 2240Z 333DEG 13KT 4218 9925
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Roberg3 follow-up statements
188
WWUS53 KLBF 252247
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
547 PM CDT Tue Jun 25 2024
NEC071-089-115-149-252330-
/O.CON.KLBF.SV.W.0152.000000T0000Z-240625T2330Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
547 PM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN ROCK...NORTHEASTERN LOUP...NORTHWESTERN GARFIELD AND
SOUTHWESTERN HOLT COUNTIES...
At 547 PM CDT, a severe thunderstorm was located 14 miles west of
Amelia, or 26 miles north of Burwell, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9941 4232 9916 4209 9891 4196 9933
TIME...MOT...LOC 2247Z 333DEG 13KT 4216 9923
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Roberg187
WWUS53 KLBF 252315
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
615 PM CDT Tue Jun 25 2024
NEC071-089-115-149-252330-
/O.CON.KLBF.SV.W.0152.000000T0000Z-240625T2330Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
615 PM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN ROCK...NORTHEASTERN LOUP...NORTHWESTERN GARFIELD AND
SOUTHWESTERN HOLT COUNTIES...
At 615 PM CDT, a severe thunderstorm was located 14 miles north of
Calamus Reservoir State Recreation Area, or 19 miles north of
Burwell, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4210 9937 4221 9904 4209 9891 4196 9933
TIME...MOT...LOC 2315Z 333DEG 13KT 4207 9917
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Roberg667 WWUS53 KLBF 252329 SVSLBF Severe Weather Statement National Weather Service North Platte NE 629 PM CDT Tue Jun 25 2024 NEC071-089-115-149-252339- /O.EXP.KLBF.SV.W.0152.000000T0000Z-240625T2330Z/ Rock NE-Loup NE-Garfield NE-Holt NE- 629 PM CDT Tue Jun 25 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCK... NORTHEASTERN LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES WILL EXPIRE AT 630 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Nebraska. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service North Platte. LAT...LON 4210 9937 4221 9904 4209 9891 4196 9933 TIME...MOT...LOC 2329Z 333DEG 13KT 4203 9914 $$ Roberg
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:10 PM CDT, 1 hour 30 minutes earlier. Its key messages:
- Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds
- Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere)
- Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday
Area forecast discussion, Jun 25, 4:10 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service North Platte NE 410 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds - Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere) - Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday && .SYNOPSIS... Issued at 408 PM CDT Tue Jun 25 2024 Nebraska is squeezed between a bubble of high pressure over the Rio Grande and an approaching upper trough in the Canadian Prairie provinces, resulting in quasi-zonal flow aloft. Near the surface, a low sits directly over the Sandhills with a warm front extending east along the Hwy 20 corridor, a dryline stretching south near the Hwy 83 corridor, and a cool front back toward the Colorado Rockies. South of the front, highs in the mid/upper 90s accompanied nearly cloudless skies. As of 20z, a cumulus field developed across north central Neb from near VTN to ONL as backed northeasterly surface winds intersect the front. Abundant moisture is available as shown by dew points around 70F and PWAT of over 1" (at LBF) or 1.7" (at OAX). Latest mesoanalysis from SPC/RAP and 19z RAOB from OAX indicate ample instability along the front in the form of 4000 j/kg MUCAPE and 30-40 kts of 0-6km shear. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 408 PM CDT Tue Jun 25 2024 This evening into tonight... The big question surrounds convective initiation and evolution along the warm front in northern Nebraska. CAMs guidance has differing scenarios, ranging from a couple rounds of isolated storms that brush the CWA to widespread convection across the northeast half. The environment is definitely capable of organized storms and supercells, consisting of a severe hail and wind threat. The 19z OAX RAOB shows a rather fat CAPE profile with very steep mid level lapse rates (8.5+ c/km), but also abundant DCAPE (1300+ j/kg). Also cannot rule out a tornado along/north of the front where LCL's dip and low level flow is sufficiently backed. Despite these parameters, the cap appears to be holding in place and will play a large role in the timing and overall coverage of thunder in the northern Sandhills. For now, blanketed the Hwy 20 corridor with chc PoP (~30%) through the evening. The most likely timeframe of thunder activity will be 00-06z, centered around southeastward progressing convection off the Black Hills and other initiation along the front in Nebraska, although the latter may be concentrated toward the northeast quadrant of the state. The tricky part of the whole setup is the conditionality. Coverage may be very limited, but whatever storm affects the region could very easily become severe. Overnight, low level winds transition to north and eventually northeast, helping to retain moisture. Lows should be fairly mild in the lower/mid 60s. Tomorrow and tomorrow night... The upper ridge expands northward along the spine of the Rockies, ultimately broadening over the High Plains. At the surface, high pressure builds in from the north with southeasterly return flow beginning later in the afternoon. That setup will influence the next round of convection. The most likely scenario suggests deep upslope flow help kick off storms in CO/WY, and the steering flow pushes the activity into the panhandle and ultimately the Sandhills after dark. The initial wave may fizzle as it reaches the Hwy 61 corridor in the evening, but a stout low level jet and a mid-level wave rounding the large scale ridge should provide the oomph to get new development across the Sandhills. As for temps, predominant northerly low level flow will limit highs to the lower/mid 80s across north central Neb, while fair skies and quicker return to southerly flow should push temps to around 90F again in the southwest. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 408 PM CDT Tue Jun 25 2024 Late week into the weekend, upper flow turns zonal once again over Nebraska as the ridge flattens and a progressive trough swings through the northern Plains and Upper Midwest. A brief buildup of a ridge brings the heat to start next week. The combination of the synoptic changes aloft and various surface boundaries and frontal passages, temperatures will vary quite a bit both spatially and temporally during this period. For instance on Thursday, more consistent precip and clouds may hold north central Neb to the mid 70s while an H85 thermal ridge will push the panhandle into lower 90s. Friday, the heat dome is concentrated toward southwest Neb, then some locations in the Sandhills may struggle to break 70F on Saturday. Perhaps the greatest confidence in temps is regarding the warmup next Monday where most spots should top 90F and the far southwest has another chance to break 100F. On a related note to all the thermal differences, precip chances will stick around through the period, but vary wildly in coverage and overall potential. Currently, the greatest potential exists Thursday evening, Friday evening (south), and Sunday. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1240 PM CDT Tue Jun 25 2024 VFR conditions are expected to prevail through the TAF period. The main forecast challenge is determining whether thunderstorms will develop late this afternoon into the evening across north central Nebraska. Latest high resolution guidance suggests potential for strong to severe thunderstorms to develop in the vicinity of KVTN, but confidence remains low on whether or not the terminal will see thunderstorms. For now, will leave as a VCTS group, until confidence increases. Outside of any potential thunderstorms, skies should remain mostly clear, with winds switching from northerly to easterly by tomorrow afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Richie
Hazardous weather outlook, Jun 25, 3:50 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 350 PM CDT Tue Jun 25 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-262100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 350 PM CDT Tue Jun 25 2024 /250 PM MDT Tue Jun 25 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Rest of this afternoon and Tonight. Isolated severe thunderstorms are possible across north central Nebraska late this afternoon into the evening. The main hazards will be large hail and damaging winds, although, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible across southwest Nebraska into the Panhandle on Wednesday. The hazards are damaging winds and locally heavy rainfall which may cause flooding in some areas. Thunderstorms are possible Thursday through Sunday but the risk of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 25, 4:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT Tue Jun 25 2024
NEZ094-252230-
Western Cherry NE-
451 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Merritt Reservoir, or 29 miles north of Mullen,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, and Highway 97
crossing Big Creek.
This includes Highway 97 between mile markers 83 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 10121 4261 10099 4244 10083 4234 10082
4223 10109
TIME...MOT...LOC 2151Z 327DEG 14KT 4248 10107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergSpecial weather statement, Jun 25, 5:10 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
510 PM CDT Tue Jun 25 2024
NEZ009-010-252300-
Holt NE-Rock NE-
510 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROCK AND
SOUTHWESTERN HOLT COUNTIES THROUGH 600 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Amelia, or 22 miles southeast of Bassett, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybrant and Pony Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4232 9942 4246 9928 4235 9894 4214 9915
TIME...MOT...LOC 2210Z 306DEG 15KT 4235 9923
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergSpecial weather statement, Jun 25, 5:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
534 PM CDT Tue Jun 25 2024
NEZ094-252315-
Western Cherry NE-
534 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Mullen, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Giant Hill, Marsh Flat, and Highway 97 crossing Big Creek.
This includes Highway 97 between mile markers 71 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4235 10116 4239 10092 4210 10076 4209 10108
TIME...MOT...LOC 2234Z 330DEG 23KT 4231 10104
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RobergThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:00 PM CDT | Special Weather Statement | LBF | Frontier | 45 min |
| Jun 24, 7:16 PM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Jun 24, 7:32 PM CDT | Special Weather Statement | LBF | Cherry, Grant, Hooker | 28 min |
| Jun 24, 7:54 PM CDT | Special Weather Statement | LBF | Cherry | 36 min |
| Jun 24, 8:02 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jun 24, 8:40 PM CDT | Special Weather Statement | LBF | Cherry | 35 min |
| Jun 25, 4:51 PM CDT | Special Weather Statement | LBF | Cherry | 39 min |
| Jun 25, 5:10 PM CDT | Special Weather Statement | LBF | Rock | 50 min |
| Jun 25, 5:34 PM CDT | Special Weather Statement | LBF | Cherry | 41 min |
| Jun 25, 5:51 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 39 min |
| Jun 25, 6:18 PM CDT | Special Weather Statement | LBF | Blaine | 42 min |
| Jun 25, 6:20 PM CDT | Special Weather Statement | LBF | Thomas | 40 min |
| Jun 25, 6:30 PM CDT | Special Weather Statement | LBF | Garfield | 45 min |
| Jun 25, 6:32 PM CDT | Special Weather Statement | LBF | Wheeler | 43 min |
| Jun 25, 6:38 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 24 min |
| Jun 25, 6:50 PM CDT | Special Weather Statement | LBF | Blaine | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.